Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Taking risperdal for 5 years. Feeling very weak and cannot walk. Experiencing hearing loss. Side effects of risperdal?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
My mother has been taking risperdal for approx 5 years. In the last 6 months, she started getting weak and is now severly week, cannot walk, only a few steps, her arms and hands shake uncontrollably , she is not able to open things with her hands, she can dress herself, but it is hard for her. She is also experiencing hearing loss. Her memory was as sharp as an 18 year old, My mom is 80. She has been trying to take care of my dad who they say has alheimerz. Family sees it sometimes, sometimes not. Anyway she is not able to take care of him. She has help 5 days a week for 5 or 6 hours. Still not enough. We have taken her to a neurologist and his first comments was Parkinsons. However, after blood tests and MRI and testing on her legs, she does not have Parkinsons. The neurologist states it symptoms she is having is coming from the side effects of risperdal. Her psychriast is saving it is not that. He believes it is her wearing down from taking care of my father. I believe she takes 37.5mg by injection every other week. What do you think?

Posted Wed, 25 Sep 2013 in Mental Health
Answered by Dr. Susanta Padhy 16 minutes later
Brief Answer:
Unlikely from Risperidone, second Neurologist opinion

Detailed Answer:

Thanks for the a detailed query

Risperidone can give rise to such symptoms. But, they invariably occur at the initiation of risperidone or at the point of increasing the dose of risperidone.

I guess, your mother was not in either of the above-mentioned conditions when she developed the symptoms. Correct me if I am wrong.

This is very very unlikely related to the effect of she taking care of your father.

Idiopathic Parkinson's disease (IPD) will have classic triad of symptoms of tremor, rigidity, bradykinesia (slowness in initiation or continuation of movement). The diagnosis of IPD is mainly clinical. MRI can help, cannot rule out IPD

Alternatively, there may be any other neurological illness (like lesion affecting basal ganglia) that can give rise to such symptoms

Taking as second opinion from another neurologist might help

I would love to discuss it further

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor